Hey, I have some questions about your PG allergy. I believe I am allergic to it, but I had my first visit with a dermatologist today and he totally disregarded my suggestion and gave me a body wash and Solodyn antibiotic to take until a followup visit in 2 months. It's hard to find information online, since most sites just reiterate that "propylene glycol is so safe!"
Here's my background: My first bout of eczema was around 2003, and it was mostly confined to my armpits. I went to a general doctor then, and they told me it was nothing, gave me a cortisteroid pill to take for 2 weeks, and sent me off. Needless to say that didn't work. Having relatives with eczema, I played around a bit with some lotions and different deodorants, and got rid of the problem myself. Flash forward to now.. I get random patches of eczema and/or irritated skin every few months, and products I've used forever will suddenly become an irritant. I can't use condoms, certain topical anesthetics cause issues at the dentist, etc. Four months ago I quit smoking with the help of an e-cig. I've had a whole bunch of issues since that I didn't tie together right away, including a rash all over my back and chest, passing out, digestive issues, and sleeping problems. Last Friday I put down the e-cig, and in 3 days time my skin cleared up about 50% of the way, and doesn't feel itchy or painful to the touch at all anymore.
I am just looking for someone who KNOWS they have this allergy to tell me if it sounds at all like issues you've experienced. Should I call a different doctor who might be more willing to listen, or should I just use the stuff this doctor prescribed and hope it doesn't make my situation worse?
Hoping you have advice from a been-there, done-that point of view. Thanks :-)
While I'm no doctor, it definitely sounds like you're having reactions to SOMETHING. I have been tested for propylene glycol allergy and my results did some back positive.
Before my diagnosis, the doctors didn't know what I was allergic to and were actually prescribing me a steroid ointment that contained propylene glycol. This explained why the things they would prescribe would work for a day and then my skin would get even worse than it was before. I've also had digestion problems because of it (it's in a lot of pre-packaged foods). It actually makes me nauseous as well. I get rashes from propylene glycol like you're describing and I can only imagine what would happen if I used e-cigs since many of them contain PG. There's no chance I would go ANYwhere near them.
The thing is: most doctors can't test you for these types of allergies. You need to go to a patch test specialist. There aren't many of them around because there's a high cost to that sort of practice. It takes a lot of money to keep a wide range of allergens on hand to test on patients. I went to Dr. Scheman who happens to be hailed as one of the best in his field. He changed my world. He's the reason my skin has improved so vastly. If it weren't for him, I'd still have no idea what I was allergic to. I've gotten staph infections from my allergic eczema and staph infections can kill you. It's nothing to play around with. If you can't get to Dr. Scheman, you can use this search engine to find some more doctors. Not all of them test as extensively as Scheman, but it's a good place to start.
You could try the stuff your doctor prescribed, but keep an eagle eye on it. If your skin starts to break out, you'll know to stop using it. Here's what I do when my skin breaks out. I also use this Calendulis Cream from The Eczema Company which I've replaced my steroid ointment with. I still keep my steroid ointment on hand in case I have something that's spreading quickly, but since I know what my allergens are, I haven't had that problem in a few years.
Here are a couple of links which list items containing PG:
Get to a specialist if you can. I hope you find out what's going on! Best of luck in your journey.
**UPDATE: The Calendulis Cream is no longer available as they JUST began adding propylene glycol to it! :-( The Eczema Company has pulled it from their shop as a result.